MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN EXTENDED JAW; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN EXTENDED JAW; ULTRASONIC SURGICAL DEVICE
Model Number TB-0920OE
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/27/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The suspect device has been returned to olympus.However, an evaluation has not been completed at this time.The investigation is ongoing and the root cause of the reported event cannot be determined at this time.If additional information becomes available, this report will be supplemented accordingly.
 
Event or Problem Description
A customer reported to olympus that during an hysterectomy, one of two jaws broke off in the patient.The surgeon used another scissor to retrieve the missing piece and complete the procedure.There was a 20 minute delay reported and no patient injury confirmed.This report is being submitted for the event of one of two jaw breaking off in the patient, requiring a medical intervention of the surgeon needing to use a different device to retrieve the broken piece from inside the patient.Requests for additional information have been performed.No additional information is available at this time.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.Correction to a3 and d4 for information inadvertently left out.The device was returned and inspected.The customer's complaint was confirmed.The probe was broken at the proximal end.There was a mark in the probe which came in contact to the non-insulated area of grasping section and was abraded against it.There was a contact mark on the non-insulated area which indicates that the probe was contacting the non-insulated area.Also, wear of the tissue pad was observed.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, the exact cause could not be determined.However, a likely mechanism causing the broken probe might be the following: 1.Seal & cut¿ output was activated while grasping a thick tissue with the tip of the grasping section.The proximal side of the tissue pad come in contact to the probe.As a result, the pad was worn away.2.The tissue pad was worn away, causing the non-insulated of the grasping section to touch the probe.3.¿seal & cut¿ output was activated under this situation, the scratches indicating that the probe and grasping section were in contact with each other were made.4.The output was continuously activated in state of above description 3, and a force was applied to the probe, causing the probe cracked.5.A load was applied to the probe and it broke.The event can be prevented by following the instructions for use which state: ¿ "do not activate output in seal & cut mode while the grasping section is closed without contacting tissue or vessel, or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the ptfe pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating.¿ when cutting or vessel sealing is performed in seal & cut mode, apply light tension on the tissue so that users can confirm that they are transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the ptfe pad, or the probe tip may break and fall off, and partial separating of the ptfe pad may occur due to a local increase of temperature caused by the friction between ptfe pad and the probe tip during activation.¿ do not activate output while applying the probe tip to the tissue with a strong force, grasping thick tissue, or positioning the tissue, or twisting the shaft, or rotating the rotation knob.Manipulate and isolate the targeted tissue with another instrument, grasp the targeted tissue with the thunderbeat instrument, and then activate.Otherwise, it may cause the deforming/splitting/protruding of tissue pad or a scratch on the probe tip by interference with the other parts, which could result in the probe tip breaking and falling off inside the body cavity." olympus will continue to monitor field performance for this device.

Brand Name
THUNDERBEAT OPEN EXTENDED JAW
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key16857444
Report Number9614641-2023-00594
Device Sequence Number14269116
Product Code GEI
UDI-Device Identifier04953170343315
UDI-Public04953170343315
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 09/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0920OE
Device Lot Number2XK07
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/19/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/02/2023
Supplement Date Received by Manufacturer08/28/2023
Initial Report FDA Received Date05/02/2023
Supplement Report FDA Received Date09/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/07/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexFemale